Antibiotic-Associated Diarrhea describes frequent, watery bowel movements (diarrhea) that occur in response to medications used to treat bacterial infections (antibiotics). Some people experience a more serious form of antibiotic-associated diarrhea. When the overgrowth of harmful bacteria is severe, you may have signs and symptoms of colitis or pseudomembranous colitis, such as: Frequent, watery diarrhea, Abdominal pain and cramping, Fever, Mucus in stool, Bloody , stools, Nausea and Loss of appetite.
Antibiotic-associated diarrhea occurs when antibacterial medications (antibiotics) upset the balance of good and bad bacteria in gastrointestinal tract. Sometimes, without enough "good" microorganisms, "bad" bacteria that are resistant to the antibiotic received grow out of control, producing toxins that can damage the bowel wall and trigger inflammation. The bacterium responsible for almost all cases of pseudomembranous colitis and many instances of severe antibiotic-associated diarrhea is C. difficile.
In the vast majority of patients AAD is a mild and self- limited illness that responds to the discontinuation of antibiotics, supportive care, and fluid and electrolyte replacement. The diagnosis of C. difficile colitis should always be established before antimicrobial therapy is implemented, we strongly agree with the current ACG guidelines in that empirical therapy should be initiated in highly suggestive cases of severely ill patients.